Iowa, 2006

Winter Storm in Iowa, March 12 to 13, 2006

March 12 to 13, 2006 · NWS FSD · 4 events in 4 counties and zones

Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 4 to 8 inches was accompanied by increasing winds which gusted to around 35 mph. The winds caused low visibilities in blowing snow during the latter part of the snowfall. Drifting snow also added to travel problems. Numerous schools cancelled or delayed classes for a day, and some businesses also closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 4:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 12, 4:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CST SUN MAR 12 2006

.DISCUSSION...
MAIN EVENT IN THE SHORTER TERM THRU WED NIGHT IS OF COURSE OCCURRING
RIGHT NOW...WITH A SECOND SYSTEM MOVG THRU WED AND WED NIGHT. IN THE
NEAR TERM...BANDED SNOWFALL HAS MOVED NWD...ELONGATED W TO E TO
ALONG THE I 90 CORRIDOR...AND NOW PUSHING OFF TO THE N OF I 90. THIS
ACTIVITY WAS INCREDIBLY UNSTABLE FOR THIS TIME OF YEAR...WITH SOME
ISOLD TS AS FAR N AS I 90. THIS PICKED UP WELL IN THE EPV FIELDS...
WITH NEG VALUES SHOWING UP IN THE SRN HALF OF THE FA ABV THE H7
FRONTOGENESIS. SPEAKING OF WHICH...THE H7 FRONTOGENESIS IS QUITE
STRONG NEAR THE H7 BOUNDARY AS WELL AS BROAD SCALE AND VERY DEEP
LIFT. INITIALLY...THE H7 FRONT WAS LOCATED OVR THE N AND W PARTS OF
THE FA THIS AFTN...GRADUALLY OOZING SEWD THRU TONIGHT. WHAT IS
INTERESTING...IS BOTH THE NAM AND GFS IS POINTING AT A NARROW BAND
OF WRAP AROUND DEVELOPING LATER THIS EVENING AND OVERNIGHT NEAR
DIXON CO NEB...AND INTO UNION CO SD. THIS IS CAUSED BY VERY STRONG
H7 FRONTOGENESIS ALONG THE FRONT SO WILL SEE IF THAT MESOSCALE
FEATURE PANS OUT. FOR THE MOMENT THOUGH...THE FAR SRN CWFA FROM SRN
BON HOMME TO AROUND KSUX IS NOT DOING MUCH...AND HAVE THE LEAST AMNT
OF SNOW IN THOSE AREAS MINUS DIXON AND UNION COUNTIES. AM EXPECTING
SOME WRAP AROUND AND DEFINITE WIND TO FILL INTO THOSE AREAS NEAR THE
MO RIVER TONIGHT HOWEVER. THEREFORE WINTER STORM WARNING IS
WARRANTED OVR THE CWFA TONIGHT...LINGERING IN THE E THRU MID MORNING
MONDAY...EXCEPT FOR PARTS OF NW IA ALONG AND SE OF A SOUTH SIOUX
CITY NEB TO SPENCER IA LINE. IN THAT AREA...A LITTLE WARMER AIR
ALOFT AND ALSO AT THE SFC. NAM SDNGS SUGGEST SOME SLEET IN THOSE
AREAS THIS EVENING BEFORE CHANGING OVR TO WRAP ARND SNOW. CHOSE TO
START THE WINTER WX ADVY AT MID EVENING BECAUSE CURRENT TEMPS ARE
PRETTY WARM AROUND KSPW...KSLB AND KSUX. THEREFORE ANY SLEET MAY NOT
STICK VERY BAD.

WINDY CONDS LINGERING ON MONDAY WITH HIGHS NOT MOVG A WHOLE LOT OFF
OF THE LOWS. THERE SHOULD BE A WIDESPREAD 5 TO 10 INCHES ACROSS THE
CWFA BY MONDAY MRNG. SOME EXCEPTIONS ARE ACROSS THE WINTER WX ADVY
AREA WHERE ONLY 2 TO 4 IS EXPECTED...AND IN PARTS OF SW MN NEAR THE
BUFFALO RIDGE WHERE ENHANCED UPSLOPE COMING OUT OF THE MN RIVER
VALLEY COULD CAUSE SOME LOCAL 11 INCH AMOUNTS.

AFTER THAT...NOT A LOT HAPPENING UNTIL WED WHEN THE NEXT MID AND
UPPER WAVE MOVES THRU. GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT
WITH THIS FEATURE...BRINGING UP A NARROW THERMAL RIDGE INTO THE
KSUX...KSLB AND KYKN AREAS WED AFTN. OTHERWISE...THE REST OF THE
CWFA IS PRETTY CHILLY. NAM THAT FAR OUT IS THE OUTLIER COMPARED TO
THE 12Z GFS/ECMWF AND CANADIAN...AS THE NAM SHOWS THE ENERGY AND
PCPN WL S OF THE FA. OF COURSE...IT ALSO DID THIS WITH THIS CURRENT
STORM. ATTM...PUT THE HIGHEST POPS ACROSS THE N HALF WED AND IN THE
NE WED NIGHT.

IN THE EXTENDED THU THRU SUN...NEXT POTENTIAL STORM SYSTEM WILL BE
EXITING THE REGION WITH WRAP AROUND SNOW POSSIBLE THUR. HIGH
PRESSURE TO BUILD IN THU NIGHT AND WILL BE THE CONTROLLING WEATHER
FACTOR THRU FRI. NEXT SYSTEM TO MOVE OUT THE ROCKIES SAT WITH
ANOTHER CHANCE FOR RAIN OR SNOW. THIS SYSTEM WILL LIKELY BE FARTHER
NORTH AND WARMER THAN PREVIOUS SYSTEMS. FIRST CHANCE FOR PRECIP WILL
BE WITH WARM AIR RETURNING ALOFT WITH GOOD OVERRUNNING
PUSH...MIDLEVEL MOISTURE APPEARS TO BE LACKING AT FIRST.

&&

.AVIATION...MAJOR WINTER STORM TO AFFECT TAF LOCATIONS DURING
FORECAST PD. IFR/LIFR CONDS TO EXTEND BEYOND 13/00Z IN WIDESPREAD SN
AND BLWG SN...ESPECIALLY ARND KFSD AND KHON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
.IA...WINTER STORM WARNING THRU 9 AM MONDAY FOR IAZ001>003-012.
      WINTER WX ADVY 9 PM TONIGHT THRU 9 AM MONDAY FOR IAZ013-014-
      020>022-031-032.
.NE...WINTER STORM WARNING THRU 9 AM MONDAY FOR NEZ013.
      WINTER WX ADVY 9 PM TONIGHT THRU 9 AM MONDAY FOR NEZ014.
.MN...WINTER STORM WARNING THRU 9 AM MONDAY FOR MNZ071-072-080-
      081-089-090-097-098.
.SD...WINTER STORM WARNING THRU 6 AM MONDAY FOR SDZ038>040-
      050-052>061-063>065-068.
      WINTER STORM WARNING THRU 9 AM MONDAY FOR SDZ062-066-067-
      069>071.

MJF/SL
Hazardous weather outlook, Mar 12, 10:21 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CST SUN MAR 12 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1021 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
RAIN SHOWERS WITH A COUPLE OF THUNDERSTORMS MAY DRIFT
NORTHEASTWARD INTO NORTHWEST IOWA DURING THE MIDDLE OF THE DAY.
ANY THUNDERSTORM ACTIVITY THIS FAR NORTH SHOULD NOT BE SEVERE.

WINTER WEATHER...
A POWERFUL WINTER STORM IS TAKING SHAPE ACROSS THE WESTERN
PLAINS... AND WILL MOVE EASTWARD THIS AFTERNOON AND TONIGHT. 6 TO
12 INCHES OF SNOW WILL FALL OVER MUCH OF THE WINTER STORM WARNING
AREA...WHICH ENCOMPASSES THE SOUTHEAST QUARTER OF SOUTH
DAKOTA...SOUTHWEST MINNESOTA...DIXON COUNTY IN NORTHEAST
NEBRASKA...AND EXTREME NORTHWEST IOWA. THE WINTER STORM WARNING
IS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING.

IN ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR
THE PARTS OF NORTHWEST IOWA WHICH ENCOMPASS SIOUX CITY...STORM
LAKE AND SPENCER... AS WELL AS DAKOTA COUNTY NEBRASKA. IN THIS
AREA...AREAS OF RAIN WILL LIKELY CHANGE OVER TO A WINTERY MIX
DURING THE LATE EVENING HOURS TO AROUND MIDNIGHT. THEN A
CHANGEOVER TO SNOW WILL TAKE PLACE AFTER MIDNIGHT PRODUCING 2 TO
4 INCHES THROUGH MID MORNING MONDAY.

THE WINDS WILL ALSO BECOME VERY STRONG ON THE BACKSIDE OF THE LOW
PRESSURE SYSTEM TONIGHT AND MONDAY...PRODUCING BLOWING AND
DRIFTING SNOW...AND SOME WHITEOUT CONDITIONS AT TIMES IN RURAL
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL MOVE THROUGH THE CENTRAL PLAINS ON WEDNESDAY
AND WEDNESDAY NIGHT...BRINGING ANOTHER SHOT AT MEASURABLE
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
BE AWARE THAT SPOTTERS MAY GET CALLED FOR SNOWFALL AMOUNTS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 12, 2:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             SIOUX FALLS             43.54N 96.73W
03/12/2006  M2.5 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

0205 PM     SNOW             CANTON                  43.30N 96.58W
03/12/2006  E1.5 INCH        LINCOLN            SD   PUBLIC

0215 PM     SNOW             HUMBOLDT                43.65N 97.07W
03/12/2006  E2.0 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0218 PM     SNOW             WORTHINGTON             43.63N 95.60W
03/12/2006  E4.0 INCH        NOBLES             MN   BROADCAST MEDIA

0220 PM     SNOW             LUVERNE                 43.65N 96.21W
03/12/2006  E2.5 INCH        ROCK               MN   TRAINED SPOTTER

0223 PM     SNOW             MADISON                 44.01N 97.11W
03/12/2006  E1.5 INCH        LAKE               SD   LAW ENFORCEMENT

0238 PM     SNOW             HERON LAKE              43.80N 95.32W
03/12/2006  E3.0 INCH        JACKSON            MN   TRAINED SPOTTER

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Dickinson

When
March 12, 6:00 PM CST to March 13, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
March 12, 6:00 PM CST to March 13, 8:00 AM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Winter Storm, Osceola

When
March 12, 6:00 PM CST to March 13, 8:00 AM CST
Where
Osceola forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Winter Storm, Sioux

When
March 12, 6:00 PM CST to March 13, 8:00 AM CST
Where
Sioux forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497860, 5497861, 5497862, 5497863.